clopen.solutions
OP-00135 Open

Cohen–Macaulay coordinate rings for every tensor border-rank variety

Submit a result

For $k \ge 3$ and $n_1, \dots, n_k \ge 1$ let $V = \mathbb{C}^{n_1} \otimes \cdots \otimes \mathbb{C}^{n_k}$ and, for $r \ge 1$, let $X_r \subset V$ be the variety of tensors of border rank at most $r$, the affine cone over the $r$-th secant variety of the Segre variety $\mathbb{P}^{n_1 - 1} \times \cdots \times \mathbb{P}^{n_k - 1}$. Let $A_r = \mathbb{C}[V]/I(X_r)$ be its coordinate ring. Landsberg and Weyman proved that $A_2$ is Cohen–Macaulay when $k = 4$, and $A_3$ when $k = 3$ and $n_1, n_2, n_3 \ge 3$. Oeding proved that $A_4$ is Cohen–Macaulay when $k = 3$, $n_1 = n_2 = 3$ and $n_3 \ge 4$.

Problem. Is $A_r$ Cohen–Macaulay for every $k \ge 3$, all $n_1, \dots, n_k \ge 1$ and every $r \ge 1$?

Source: Oeding (2016), Conjecture 1.1, after a question of Landsberg and Weyman (2007), §1.

Imported from github.com/ajt60gaibb/OpenProblemsInNLA.

Classification

Primary
AG — Algebraic Geometry
Secondary
AC, NA
Keywords
Cohen–Macaulay rings, OpenProblemsInNLA, secant varieties, Segre varieties
Literature checked
Oct. 6, 2026 by clemens-admin

References

@misc{oeding2016,
  author        = {Oeding, Luke},
  title         = {Are all secant varieties of {S}egre products arithmetically {C}ohen--{M}acaulay?},
  year          = {2016},
  eprint        = {1603.08980},
  archivePrefix = {arXiv},
}
@article{landsberg2007,
  author        = {Landsberg, J. M. and Weyman, Jerzy},
  title         = {On the ideals and singularities of secant varieties of {S}egre varieties},
  journal       = {Bull. Lond. Math. Soc.},
  volume        = {39},
  number        = {4},
  year          = {2007},
  pages         = {685--697},
  doi           = {10.1112/blms/bdm049},
  eprint        = {math/0601452},
  archivePrefix = {arXiv},
}
@misc{jagiella2026,
  author        = {Jagie{\l}{\l}a, Jakub and Jelisiejew, Joachim},
  title         = {Unrestrictions and concise secant varieties},
  year          = {2026},
  eprint        = {2604.24879},
  archivePrefix = {arXiv},
}
@misc{openproblemsinnla-tr25,
  author       = {Townsend, Alex},
  title        = {{TR-25}: Cohen–Macaulay coordinate rings for every tensor border-rank variety},
  howpublished = {Open Problems in Numerical Linear Algebra, GitHub repository},
  year         = {2026},
  url          = {https://github.com/ajt60gaibb/OpenProblemsInNLA/blob/main/tensor-computations/TR-25/README.md},
  note         = {Read at commit e375a6f, 2026-09-30},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00135, "Cohen–Macaulay coordinate rings for every tensor border-rank variety", clopen.solutions.